Dear Ask The Doctor: I have been recently diagnosed with low potassium levels. We can't seem to figure out why. Could man loose potassium from masturbating too much?
Dear Patient: Hypokalemia is a common clinical problem, the cause of which can usually be determined from the history. In some cases, however, the diagnosis is not readily apparent. Though human semen contains potassium, it may not be sufficient enough to cause hypokalemia (low potassium) even with successive ejaculations. There are many reasons for a decreased potassium level.
i) Low potassium caused by a excessive excretion from the kidneys : This is seen with renovascular disease, malignant hypertension, renin secreting tumor and primary hyperaldosteronism.
ii) Low potassium due to extra-renal potassium loss : Seen with diarrhea, vomiting, diabetic ketoacidosis, laxative abuse, skin losses from sweating and drugs like aminoglycosides and penicillin.
iii) Transcellular potassium shift (due to the movement of potassium from extracellular fluid into the cells) seen with insulin use, vitamin B12 supplementation, alkalosis, hypokalemic periodic paralysis and anabolic states (fasting).
Diagnosis and treatment of low potassium will depend on detecting the cause of potassium loss. Further evaluation and investigations may be required by your doctor for a confirmatory diagnosis. Firstly any cause of trans-cellular potassium shift needs to be ruled out. Then a 24 hour urine potassium and urine sodium is done. If the urine potassium is <20 meq/day, it is due to extra-renal potassium and if urine potassium is >20 meq/day it may be due to renal potassium loss.